Arizona, 2015

Damaging Wind in Arizona, June 4, 2015

June 4, 2015 · NWS PSR · 1 event in 1 county or zone

Isolated thunderstorms developed during the afternoon hours in the central deserts of Arizona on the 4th. The storms produced gusty and damaging winds, estimated to be as high as 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated thunderstorms developed during the afternoon hours in the central deserts of Arizona on the 4th. The storms produced gusty and damaging winds, estimated to be as high as 60 mph. No injuries were reported due to the strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jun 4, 2:32 PM MST, 50 minutes earlier.

Area forecast discussion, Jun 4, 2:32 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
232 PM MST THU JUN 4 2015

.SYNOPSIS...
A LATE SEASON PACIFIC LOW PRESSURE SYSTEM DRAWING TROPICAL MOISTURE
NORTHWARD TONIGHT INTO FRIDAY WILL RESULT IN A RARE EARLY JUNE RAIN
EVENT FOR PORTIONS OF ARIZONA. AFTER A BRIEF COOL DOWN FRIDAY AND
SATURDAY...TEMPERATURES WILL RECOVER AND DRIER AIR WILL MOVE IN FOR
SUNDAY. RELATIVELY MOIST CONDITIONS WILL PERSIST THROUGH NEXT
WEEK...WITH ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE BY TUESDAY.

&&

.DISCUSSION...
THE PLUME OF MID AND UPPER LEVEL MOISTURE HAS MADE ITS WAY INTO
ARIZONA FROM JUST EAST OF YUMA NORTHEASTWARD INTO EAST-CENTRAL
ARIZONA. OVER THE PAST SIX HOURS...CLOUDS HAVE GRADUALLY THICKENED
AND NOW IS PROVIDING FAIRLY OVERCAST SKIES IN A NARROW
BAND...INCLUDING THE PHOENIX AREA. THE UPPER LEVEL CLOSED LOW
CENTERED NEAR KSFO HAS HELPED TO PULL UP THIS TROPICAL MOISTURE FROM
WHAT WAS PART OF TROPICAL CYCLONE ANDRES.

A STRENGTHENING UPPER LEVEL JET MAX FROM SOUTHWEST ARIZONA INTO
NORTHEAST ARIZONA IS ALLOWING FOR AN AREA OF VERTICAL ASCENT ACROSS
THE SOUTHEASTERN HALF OF ARIZONA. THE COMBINATION OF INCREASING
MOISTURE...THE LIFT FROM THE UPPER JET...AND LOW LEVEL UPSLOPE FLOW
HAS STARTED SOME SHOWER AND ISOLATED THUNDERSTORM DEVELOPMENT FROM
WESTERN PIMA COUNTY INTO THE PHOENIX AREA. AT THIS POINT...THIS
ACTIVITY IS MAINLY RESULTING IN VIRGA AND SPRINKLES DUE TO VERY DRY
AIR NEAR THE SURFACE...SURFACE DEW POINTS ARE CURRENTLY IN THE UPPER
TEENS TO MIDDLE 20S. LATEST HI-RES MODEL REFLECTIVITY DOES SHOW THIS
ACTIVITY QUITE WELL AND INCREASES THE COVERAGE INTO TONIGHT.
EVENTUALLY THE ATMOSPHERIC COLUMN WILL MOISTEN UP ENOUGH TO ALLOW FOR
SOME SCATTERED LIGHT TO MODERATE RAIN AND THEN MORE STEADY RAIN BY
AROUND MIDNIGHT. CURRENTLY THINKING IS A FAIRLY NARROW RAIN BAND WILL
SET UP JUST EAST OF PHOENIX...AFFECTING MOSTLY GILA AND PINAL
COUNTIES LATER THIS EVENING AND LASTING THROUGH MUCH OF THE
OVERNIGHT. HAVE RAISED POPS OVER OUR HIGHER TERRAIN AREAS IN THE
00-12Z TIME FRAME TONIGHT.

RAIN CHANCES ARE EXPECTED TO INCREASE AND EXPAND WESTWARD DURING THE
DAY FRIDAY. PWATS ABOVE AN INCH AND VALUES OF IVT ARE HIGHLY
ANOMALOUS AND GIVEN THAT IT HAS NEVER RAINED ON JUNE 5TH IN
PHOENIX...ANY RAINFALL WOULD BE A RECORD FOR THE DAY. CONVECTIVE
PARAMETERS ALONG WITH SPC OBJECTIVE GUIDANCE ALSO INDICATE A
CONTINUED CHANCE OF THUNDERSTORMS THROUGH TONIGHT...BUT MORE LIKELY
FRIDAY AS THE MID-LEVEL COLD POOL SETTLES ACROSS THE MOJAVE DESERT.
ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE STRONG
WIND GUSTS AND AREAS OF BLOWING DUST. IN ADDITION TO THE CHANCE OF
RAIN AND THUNDERSTORMS...CONDITIONS WILL GENERALLY BE BREEZY WITH
BELOW NORMAL TEMPERATURES.

SCATTERED SHOWERS WILL REMAIN A THREAT THROUGH FRIDAY NIGHT AS FAR
WEST AS MARICOPA COUNTY AS STRONGER UPWARD VERTICAL MOTION DEVELOPS
IN AN AREA OF VORTICITY AND JET-FORCED ASCENT AHEAD OF THE UPPER LOW.
THE LOW WILL CONTINUE TO MEANDER ACROSS SOUTHERN CA SATURDAY...THOUGH
THE FOCUS FOR CONVECTION WILL SHIFT EASTWARD INTO THE HIGHER TERRAIN
NORTH AND EAST OF PHOENIX.

THE AFOREMENTIONED LOW PRESSURE SYSTEM WILL GRADUALLY FILL AND LIFT
NORTHWARD SUNDAY...RESULTING IN INCREASING HEIGHTS/THICKNESSES AND
A RETURN TO WARMER CONDITIONS. OPERATIONAL GFS/ECMWF ARE IN GOOD
AGREEMENT EARLY NEXT WEEK...INDICATING ANOTHER LOW PRESSURE SYSTEM
WILL SLIDE INTO THE EASTERN PACIFIC...AGAIN HELPING TO PROPEL THE
REMAINS OF DISSIPATING TC BLANCA NORTHWARD TOWARDS THE BAJA
PENINSULA. CONSIDERABLE UNCERTAINTY STILL EXISTS WITH THIS ASPECT OF
THE FORECAST. THE MOST LIKELY SCENARIO POINTS TO THE INCEPTION OF THE
MONSOON HIGH ACROSS NORTHERN MEXICO...RESULTING IN WARMER
TEMPERATURES ACROSS THE DESERT SOUTHWEST AND AT LEAST SOME INFLUX OF
MOISTURE NORTHWARD INTO AZ. FORECAST POPS HAVE BEEN ADJUSTED TOWARDS
THE 60TH PERCENTILE OF A MULTI-MODEL ENSEMBLE...WHICH MORE OR LESS
EQUATES TO ONLY AROUND 10 TO 15 PERCENT TUESDAY-THURSDAY...BUT STILL
WELL ABOVE AVERAGE FOR THIS TIME OF YEAR.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...

A PLUME OF TROPICAL MOISTURE...SHED FROM FORMER HURRICANE
ANDRES...CONTINUED TO SPREAD NORTH ACROSS SOUTH CENTRAL ARIZONA
EARLY THIS AFTERNOON...AND WILL RESULT IN THICKENING AND LOWERING
CLOUDS ACROSS THE GREATER PHOENIX AREA FOR THE REST OF THE
AFTERNOON...OVERNIGHT TONIGHT AND INTO THE DAY FRIDAY. EXPECT CIGS
TO DEVELOP AND LOWER TO AROUND 10-12K FEET BY EARLY EVENING AND
SHOWERS WILL START TO DEVELOP AS WELL AS THE ATMOSPHERE WETS UP FROM
ABOVE. WILL LIKELY INITIALLY SEE VIRGA INCREASING IN COVERAGE...AND
THIS WILL EVENTUALLY TRANSITION TO SHOWERS AS PRECIP REACHES THE
GROUND. FOR NOW...WILL KEEP THE MENTION OF VCSH IN THE TAFS WITH
SHOWERS BECOMING MORE WIDESPREAD DURING THE MORNING HOURS ON FRIDAY.
CIGS WILL LIKELY LOWER TO AROUND 8K FEET AFTER MIDNIGHT TONIGHT BUT
DO NOT EXPECT CIGS TO FALL BELOW 6K FEET THROUGH 18Z FRIDAY.

ALTHOUGH CHANCES FOR THUNDERSTORMS ARE SLIM THIS AFTERNOON...IT IS
POSSIBLE FOR ISOLATED STORMS TO DEVELOP AND CONTINUE INTO THE
EVENING...FOR NOW WE WILL NOT MENTION THEM IN THE TAFS DUE TO LOW
CONFIDENCE AND ISOLATED NATURE OF THE STORMS. ISOLD STORMS ARE
POSSIBLE DURING THE LATE MORNING/AFTN HOURS FRIDAY. GUSTY SOUTH TO
SOUTHWEST WINDS ARE EXPECTED THROUGH 03Z OR SO TODAY WITH SOME GUSTS
TO 25KT POSSIBLE. WINDS TO DECREASE AND TRANSITION BACK TO THE
SOUTHEAST AFTER MIDNIGHT WITH SPEEDS IN THE 8-12KT RANGE.

 SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND
KBLH...

PLUME OF MOISTURE ASSOCIATED WITH ANDRES SHOULD STAY EAST OF THE
AREA THROUGH TONIGHT...WITH FEW-SCT CIRRUS DECKS TO AFFECT THE TAF
SITES THROUGH MIDNIGHT. SKIES BECOMING GENLY CLEAR BY FRIDAY
MORNING. EXPECT GUSTY WEST WINDS AT KIPL THROUGH MIDNIGHT OR SO WITH
PEAK GUSTS IN EXCESS OF 25KT AT TIMES...THEN TAPERING OFF INTO THE
DAY FRIDAY. GUSTY SOUTH/SOUTHWEST WINDS AT KBLH THROUGH 03Z OR
SO...DIMINISHING AFTERWARD AND BECOMING RATHER LIGHT/VARIABLE BY
12Z.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...

A WEAKENING AREA OF WEAK LOW PRESSURE WILL KEEP DRY CONDITIONS IN
PLACE OVER OVER SOUTHEAST CALIFORNIA AND SOUTHERN ARIZONA THROUGH
MONDAY...WITH MINIMUM RH VALUES TO STAY BELOW 15 PERCENT SUNDAY AND
MONDAY. NEAR NORMAL HIGH TEMPERATURES SUNDAY WILL RISE SEVERAL
DEGREES ON MONDAY. WINDS WILL BE ON THE LIGHT SIDE BOTH DAYS WITH
JUST A BIT OF TYPICAL AFTERNOON GUSTINESS FAVORING THE SOUTHWEST.

FOR THE REST OF THE PERIOD...THE POSSIBILITY CONTINUES TO EXIST THAT
TROPICAL MOISTURE FROM HURRICANE BLANCA MAY MOVE NORTH AND INTO THE
AREA...AND LINGER INTO THE LATTER PART OF THE WEEK. AS SUCH
CONDITIONS EACH DAY MAY BE UNSETTLED WITH AT LEAST A SLIGHT CHANCE
OF SHOWERS OR THUNDERSTORMS EACH DAY. TEMPERATURES WILL STAY NEAR OR
SLIGHTLY ABOVE NORMALS EACH DAY BUT MAY FALL OFF CONSIDERABLY SHOULD
DEEPER THAN EXPECTED MOISTURE MOVE INTO THE AREA. HUMIDITIES WILL BE
ELEVATED EACH DAY...WITH MOST OF THE DESERTS RUNNING ABOVE 20
PERCENT. WINDS WILL STAY ON THE LIGHT SIDE FAVORING NORMAL DIURNAL
SPEEDS AND DIRECTIONS.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...KUHLMAN/HIRSCH
AVIATION...CB
FIRE WEATHER...CB
Hazardous weather outlook, Jun 4, 6:55 AM MST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
655 AM MST THU JUN 4 2015

AZZ022>024-027-028-051400-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
655 AM MST THU JUN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA AND
SOUTH-CENTRAL ARIZONA.

NOTE: AFTER JUNE 30 2015 THIS PRODUCT WILL NO LONGER BE ISSUED BY NWS
PHOENIX. THE SPOTTER ACTIVATION STATEMENT IS NOW AVAILABLE AS PART OF
THE AREA FORECAST DISCUSSION (AFDPSR). ALSO VISIT US ON
FACEBOOK...TWITTER AND AT WEATHER.GOV/PHOENIX.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVERNIGHT. THE STRONGEST STORMS
WILL BE CAPABLE OF PRODUCING GUSTY WINDS IN EXCESS OF 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OCCASIONAL THUNDERSTORMS WILL REMAIN A THREAT THROUGH FRIDAY NIGHT
ACROSS THE AREA. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
LOCALIZED HEAVY RAIN...STRONG WIND GUSTS AND AREAS OF BLOWING DUST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The radar

The Phoenix radar (KIWA), 8 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
June 4, 3:22 PM MST
Where
Maricopa County, 1.35 mi ESE of Nortons Corner
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.290, -111.760

Isolated thunderstorms developed across the far southeastern portion of the greater Phoenix metropolitan area during the afternoon hours on June 4th. The storms produced gusty and damaging winds. According to a trained weather spotter located 1 mile southwest of San Tan Village, a 12 inch diameter tree was blown down and then blown across 3 lanes of traffic on the San Tan Freeway at Val Vista Drive. The peak wind gust was estimated at 60 mph. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575958.